the good news and bad news about............

Discussion in 'Fibromyalgia Main Forum' started by northwoodssue, Jan 22, 2003.

  1. northwoodssue

    northwoodssue New Member

    Effexor.
    I just went to the doctor and finally admitted I was depressed over all this pain, etc. He started me on an antidepressant called Effexor. He said the only thing it might do was give me energy. Great!!! I thought! Finally I'll get some energy.
    Well, the good news about effexor is: I had so many side effects from it that I wasn't depressed!!!!!!!
    The bad news: I had nausea, blurry vision, severe headaches, dry mouth, and couldn't sleep at all. We all know no sleep is a no-no!
    Needless to say, I quit those things right away.
    Has anyone else had good or bad experiences with Effexor? Has anyone had good experiences with Zoloft or prozac???
    Just curious.
    thanks!
    northwoods sue
  2. Kimba

    Kimba New Member

    Did you ramp up on Effexor or just start taking it a full strength? I had to switch to effexor and it is working well now. I do have more tummy trouble and I have had more eye problem, but not enough to say that it is the effexor or to go off of it. It just may not be the right one for you. Don't give up, find the right one and it will make life better.

    I have to explain that I am on 5 meds. Nuerontin and Topamax for pain, Effexor and wellbutrin for depression and amitriptyline for sleep. I know this sounds like a lot, but I have a lot of time to make up for. I have had pain for 12 years, I was diaginosed with chronic depression two years ago and three months ago with FMS. I am just now living on an even keel. My pain is in check about 80%, my mind is awake about 80% and I am awake about 80%. I no longer fall asleep at the wheel of the van, I can work in the office (with a lot of extra heat)

    I can live a fairly normal life, except when there is a storm out. Then I craw into the down snuggle bag that my husband bought me and hide until it is over.
    [This Message was Edited on 01/22/2003]
  3. pam_d

    pam_d New Member

    This is the story of my life! I haven't used Effexor, but I have tried elavil & neurontin in the beginning of my FM battle, and could never get past the side effects! Had to stop them, & attack the depression I had in the beginning with therapy (I found an excellent psychologist who dealt with chronic illness). This was how I had to address things; I'm just so darned sensitive to all that drug stuff!! I even have trouble with some supplements. BTW, I saw the therapist for about a year, was enormously helpful, finally felt I didn't need it any more. But we've all got to find the most efficient, effective way to deal with our own depression, we're all individuals-----hope you find a solution that works, & doesn't cause you more grief!

    Hugs,
    Pam
  4. starstella

    starstella New Member

    for about 8 months now. When first prescribed, I was instructed to take one 25mg tablet once a day for one week, then one tab twice a day for one week, then one tab three times a day. When I started the Effexor, I felt that it helped a little with my pain. As I increased the dose, I got headaches and nausea. I cut back to once a day and have stayed there. The only side effect that I am aware of now is a decrease in appetite, which is good because it helps me avoid junk foods. It takes awhile to really tell if the med is helping you, my guess is about 6 to 8 weeks. I don't know what dose your doc started you on. We all react differently to these meds, unfortunately the experimentation periods are long. I was prescribed zoloft and prozac at quite a while ago for chronic headaches which were probably the beginning of my fibro and they didn't help. Overall, I'm satisfied with the Effexor. I can't say it gives me more energy. The Ultram I take does that.
  5. Combatmedic

    Combatmedic New Member

    and I have EffexorXR to thank for it.

    I was on EffexorXR for a total of four months including one month of weaning off of it. I started on 37.5, went up to 75 in six weeks, then 150mg. In the FIRST 6 weeks, I lost 21 pounds, due to severe anorexia---I am still a size 6---THAT I like, but, that is the ONLY positive thing I can say about Effexor!

    It has been an absoulute NIGHTMARE for me. I have had horrible, gruesome nightmares, night sweats, severe somnolence( I could NOT make a SINGLE decision on my own, because,,, I just didn't CARE about anything!) I had severe muscle twitching, jerking, tremors. I asked the rheumatologist to take me off of the drug immediately----he said no, and gave me klonopin! I was too sedated, so he took me off of that, when I complained of the muscle twitching and jerking, he said, "it's not the effexor, it's because you're off the Klonopin" (hmmmm I didn't HAVE muscle twitching---not like this, until I started the Effexor.) so, he put me on Zanaflex, after I told him I had already been on that, and it made my nastagmus and my balance worse! THEN he put me on Ativan. Then, my gastroenterologist had to prescribe Miralax (laxative), which I am STILL on.
    Monday my mother had to rush into town to take me to my doctor at the end of their office hours because my heart was pounding, I was short of breath, and kept getting adrenaline surges from my heart, down both arms, and out my fingertips.
    My doctor put 30mg of Inderal (a beta-blocker) for the palpitations. I can tell you that, while it is not painful, it is extremely uncomfortable and nerve-wracking to go through this.
    My doctor said the palpitations should go away within about two weeks. If they do not, she will send me for an EKG and/or a holter monitor. I am 25 years old. I cannot tell you how betrayed, violated, angry, and alone I feel. I had to FIRE that rheumatologist over the phone JUST TO GET THE D*** LOWER DOSAGES TO TAPER OFF!
    Please, PLEASE read up on this, (just like any other drug you are thinking of trying at a doctors suggestion).
    People with metabolic disorders should NOT take Effexor. Just search on the internet, you will find a wealth of info on Effexor and EffexorXR (extended release). Some IS good, some is bad.
    I for one will NEVER EVER take another anti-depressant, and, I think I'm done with rheumatologists too for that matter. (this last one was #3, and I just haven't found a good one. I like my neuro better.)

    Take care, and be careful good luck to you.

    Medic
  6. darlamk

    darlamk New Member

    I tried it for about 2 weeks and just couldn't seem to get used to it. I would find myself wandering around the house and not know what I was doing! Then my doc had me try serzone-made me too sleepy. Now I have been on Wellbutrin for a few months and it has had no side effects for me. I think everyone reacts differently to these types of meds so it takes a while to find the right fit. I am glad that I finally went on some meds for the depression. It does help with the mood swings and energy levels. I can get out of bed every morning a little easier too. Good luck!
    Sincerely,
    Darla
    PS: Is it really cold up there now? We are at -8 right now in SD Br-r-r-r-r-r!
  7. Dara

    Dara New Member

    I started at 75mg and they increased the dosage. The changes I have had with the Effexor are very different than what most people have, or so the doctor has told me. I have always had a terrible time getting to sleep at night, didnt' matter how tired I was or even if I had taken a sleeping pill. But, with the Effexor, I go to bed and go right to sleep, no more tossing and turning. I do wake up periodically during the night, because of pain, but am able to go right back to sleep. So, for me, the Effexor has been great.

    Dara
  8. northwoodssue

    northwoodssue New Member

    Bump - these responses have been awesome and very helpful - thanks. sue
  9. cherylarch

    cherylarch New Member

    I have tried different antidepressants and Prozac worked best for me. However, it took lots of trial and error attempts to find it.

    A few weeks ago my dr asked if I would try a brand new antidepressant named Lexapro. He had had other patients who found they liked it better than their other antideps. So far it is working very well with fewer side effects than any other I have taken. You might mention this one to your dr.

[ advertisement ]